Penicillin allergy

Penicillin allergy is a reaction once the immune system overly reacts to penicillin antibiotics. The usual allergic reactions to penicillin include hives, rashes, itchy eyes and swollen lips, face or tongue. In rare occasions, penicillin allergy can trigger anaphylaxis which can be fatal. This reaction usually arises in an hour after using the medication. If an individual is suspected with anaphylaxis, you should administer epinephrine in the thigh muscle and call for emergency assistance right away.

Who are at risk for a severe reaction?

A severe case of penicillin allergy can be deadly. An individual is likely to end up with this type of reaction if the following are present:

  • A skin test that is positive for penicillin allergy
    Penicillin allergy
    If an individual had a previous serious reaction to penicillin, epinephrine must be on hand always.
  • Previous anaphylaxis to the medication
  • Hives that rapidly spread after using penicillin

If these are present, the individual must receive another course of antibiotic or start desensitization therapy.

Management

If an individual uses penicillin and develops difficulty breathing and hives or other symptoms of anaphylaxis, call for emergency assistance right away.

For emergency care, an epinephrine shot is administered. In case the symptoms do not settle, another shot might be needed. Antihistamines and corticosteroids are administered directly into the vein.

For a minor allergic reaction, the symptoms are controlled using antihistamines without requiring prescription. In some cases, prescription medications might be required if the over-the-counter variants are not effective or trigger undesirable side effects such as drowsiness.

If an individual had a previous serious reaction to penicillin, epinephrine must be on hand always.

Leave a Comment

Your email address will not be published.

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.

Scroll to Top